Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 276, NWS Dodge City, KS

June 29, 1996Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1996, 7:25 PM CDT for Pratt County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1996, 7:25 PM CDT (00:25 UTC)
Expired
Jun 29, 1996, 7:55 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:26 PM CDTHail 0.75Coats, KS
Jun 29, 7:30 PM CDTThunderstorm Wind 70Pratt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300026
SVRDDC
KSC151-300055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 29 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...PRATT COUNTY
 
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES NORTH OF COATS MOVING NORTHEAST AT 5 MPH. THIS
STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

THE PRIMARY THREAT WITH THIS THUNDERSTORM WILL BE GUSTY WINDS IN
EXCESS OF 60 MPH.  SOME DIME SIZED HAIL MAY ALSO OCCUR.

THE COMMUNITIES OF PRATT...CULLISON...COATS...CROFT...AND SAWYER
ALONG WITH PRATT COUNTY LAKE MAY EXPERIENCE WINDS OVER 60 MPH THROUGH
755 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU ARE ON AREA LAKES...SEEK SAFE HARBOR.

SEARCY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:52 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 29, 3:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT JUN 29 1996

...FCST CHALLENGE IS THUNDERSTORM CHANCE AND CHOOSING MDL...

WEAK COLD FRONT AT 20Z FROM JUST W OF CNK TO W OF P28...MOVED FURTHER
E AND FASTER THAN PREV THOUGHT.  SLY FLOW IN OK IS CONVERGING ALONG FNT
AND KICKING OFF SCT TRW NOW...SO WILL GO CHC CATGRY SE ZNS S OF FNT.
ONLY SLGHT CHC POPS ESLWHR TNGT AS WEAK PVA CNTR CIRCULATES NWD ARND
UPR HI PRES.  ANOTHER 2ND VORT MAX SHOWS UP WELL ON LOOPING WATER VAPOR.
THIS DISTURBANCE SHOULD CREEP UP LEE SIDE OF ROCKIES TNGT AND CROSS INTO
CWA SUN NT INTO MON...SO WILL GO CHC TRW THEN MOST AREAS.

EVEN THOUGH AVN AND NGM SIMILAR FIRST 24 HRS...FEEL ETA IS HANDLING
CURRENT FEATURES BETTER...ESP VORT CNTR PROGRESSING W ACRS TEXAS.  ATTM
THINK NGM OVERDOES PCPN IN E COLORADO...BUT AS HURRICANE BORIS MOVES N
INTO THE MONSOONAL FLOW...PCPN AMTS EVEN HIGHER THAN NGM COULD OCCUR.
SO FOR NOW...PLAYED POPS IN CHC CAT SUN NT AND MON...AND WILL BRIEF
NEXT SHIFT TO KEEP AN EYE ON RH AMTS.

DDC 069/091 067/090 066 223
GCK 067/090 067/090 065 223
EHA 066/093 066/089 067 334
LBL 068/092 068/091 067 223
HYS 067/090 065/088 064 233
P28 074/095 070/093 069 432

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:12 PM CDTFlash Flood WarningDDCStevens3 hr
Jun 30, 3:02 PM CDTFlash Flood WarningDDCSeward3 hr
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningDDCBarber34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.